TODAY'S PAPER
59° Good Afternoon
59° Good Afternoon
NewsHealth

Numbing medications can harm teething babies, FDA warns

Teething infants can come to serious harm or even death from certain "gum-numbing" medications, the U.S. Food and Drug Administration warns.

The agency said Wednesday that local anesthetics known as viscous lidocaine, or benzocaine-containing teething products, should never be used for teething children, except under the advice and supervision of a health care professional.

Viscous lidocaine contains a local anesthetic in a gel-like syrup. It requires a prescription and is typically used to treat mouth ulcers that can occur in patients undergoing chemotherapy. Parents who happen to have some on hand may be tempted to use it to help teething babies, but they should not do so, the FDA said.

There have been reports of teething babies suffering overdoses of viscous lidocaine, the Institute for Safe Medication Practices said. Symptoms include confusion, jitteriness, shaking, seizures, vision problems and vomiting.

The FDA also said over-the-counter benzocaine products should not be used for children younger than age 2. They include Anbesol, Hurricaine, Orajel, Baby Orajel and Orabase.-- HealthDay

Comments

We're revamping our Comments section. Learn more and share your input.

More news